Alert archive / Hawaii / High Surf Warnings in 2016
High Surf Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Mar 31, 2016, 8:18 AM HST for Hawaii County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2016, 8:18 AM HST (18:18 UTC)
- Expired
- Mar 31, 2016, 3:10 PM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242 WHHW40 PHFO 311818 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 818 AM HST THU MAR 31 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...A HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL GRADUALLY DIMINISH TODAY...BUT SURF HEIGHTS WILL REMAIN LARGE ENOUGH TO WARRANT A HIGH SURF ADVISORY FOR MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS AND A HIGH SURF WARNING FOR THE WEST FACING SHORES OF THE BIG ISLAND. HIZ023-010730- /O.UPG.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/ /O.NEW.PHFO.SU.W.0015.160331T1818Z-160401T0400Z/ KONA- 818 AM HST THU MAR 31 2016 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...10 TO 12 FEET. * TIMING...THROUGH TODAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ001>003-006>008-012-013-017-019-020-010730- /O.CON.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 818 AM HST THU MAR 31 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...16 TO 22 FEET TODAY...AND 10 TO 15 FEET TONIGHT. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET TODAY...AND 8 TO 12 FEET TONIGHT. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. WHEN IN DOUBT...DO NOT GO OUT. && $$ FOSTER
1 follow-up statement
549 WHHW40 PHFO 010110 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 PM HST THU MAR 31 2016 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...FOR NORTH FACING SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGE WEST NORTHWEST SWELL WILL GRADUALLY DIMINISH...BUT SURF HEIGHTS WILL REMAIN LARGE ENOUGH TO WARRANT A HIGH SURF ADVISORY FOR MOST NORTH AND WEST FACING SHORES THROUGH TONIGHT. HIZ023-011415- /O.CAN.PHFO.SU.W.0015.000000T0000Z-160401T0400Z/ /O.EXA.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/ KONA- 310 PM HST THU MAR 31 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...6 TO 10 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. WHEN IN DOUBT...DO NOT GO OUT. && $$ HIZ001>003-006>008-012-013-017-019-020-011415- /O.CON.PHFO.SU.Y.0028.000000T0000Z-160401T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 310 PM HST THU MAR 31 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND NORTH FACING SHORES OF OAHU...12 TO 16 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...8 TO 12 FEET. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. WHEN IN DOUBT...DO NOT GO OUT. && $$ FOSTER
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 31, 3:56 AM HST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 31, 3:56 AM HST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 356 AM HST THU MAR 31 2016 .SYNOPSIS... LIGHT WINDS AND MOSTLY DRY WEATHER WILL CONTINUE THROUGH TONIGHT...WITH TRADE WINDS GRADUALLY STRENGTHENING FRIDAY INTO THE WEEKEND. THE MODERATE TRADE WINDS WILL DELIVER A FEW WINDWARD SHOWERS THAT WILL FAVOR NIGHTS AND MORNINGS...BUT A MOSTLY DRY PATTERN WILL PERSIST. TRADE WINDS WILL ARE EXPECTED TO WEAKEN MONDAY AS A FRONT APPROACHES...BUT STRONGER TRADE WINDS TUESDAY AND WEDNESDAY OF NEXT WEEK MAY DELIVER INCREASED WINDWARD SHOWERS. PERIODS OF VOG ARE POSSIBLE... MAINLY TODAY AND AGAIN ON MONDAY. && .DISCUSSION... A WEAK SURFACE HIGH THAT WAS CENTERED SEVERAL HUNDRED MILES W OF THE ISLANDS YESTERDAY IS MOVING QUICKLY ENE...AND IS CURRENTLY VERY CLOSE TO THE ISLANDS...BEFORE MOVING NE OF THE ISLANDS LATER TODAY. THE ASSOCIATED SURFACE RIDGE WILL REMAIN CLOSE TO THE ISLANDS...AND LARGE SCALE WINDS WILL REMAIN SUFFICIENTLY LIGHT TO ALLOW LAND AND SEA BREEZES TO DRIVE THE WIND AND WEATHER PATTERN OVER THE ISLANDS THROUGH TONIGHT. HOWEVER...WINDS AT CLOUD LEVELS ARE IN THE PROCESS OF BECOMING NE...BEFORE TURNING TO THE E AND SE LATER TODAY. THE LIGHT NE FLOW HAS ALLOWED SOME CLOUDS AND LIGHT SHOWERS TO POOL ALONG WINDWARD COASTS AND NEAR SHORE WATERS OVERNIGHT...AND SOME MAY SNEAK ASHORE THIS MORNING TO BRING AN ISOLATED LIGHT SHOWER. BY AFTERNOON...SEA BREEZE CONVERGENCE WILL BRING INCREASING CLOUDS TO LEEWARD AND INTERIOR AREAS...AND A SLIGHT CHANCE OF SHOWERS. THE VEERING LOW-LEVEL FLOW WILL BRING VOG OVER MOST AREAS OF THE STATE THROUGH TONIGHT BEFORE CLEARING ON FRIDAY. THE SURFACE RIDGE WILL DRIFT N ON FRIDAY...ALLOWING TRADE WINDS TO SLOWLY STRENGTHEN. WEATHER WILL REMAIN MOSTLY DRY OUTSIDE OF A FEW BRIEF WINDWARD SHOWERS...DUE TO A MID LEVEL RIDGE BUILDING OVER THE AREA. A NEW SURFACE HIGH PASSING N OF THE AREA FRIDAY NIGHT AND SATURDAY WILL LEAD TO A STRENGTHENING TRADE WIND FLOW...WITH MODERATE TRADE WINDS EXPECTED THROUGH THE WEEKEND. THE FLOW WEAKENS AND VEERS AGAIN EARLY NEXT WEEK IN ADVANCE OF ANOTHER FRONT...WITH VOGGY CONDITIONS POSSIBLE AGAIN STATEWIDE ON MONDAY. MOISTURE ASSOCIATED WITH THIS FRONT MAY BECOME EMBEDDED IN A STRONG NE TRADE WIND FLOW AROUND TUESDAY AND WEDNESDAY OF NEXT WEEK AS A NEW HIGH PASSES N OF THE ISLANDS. ALOFT...THE ISLANDS LIE ON THE SOUTHERN PERIPHERY OF A STRONG JET STREAM. WINDS OVER THE SUMMITS OF MAUNA KEA AND MAUNA LOA REMAIN ELEVATED THIS MORNING...BUT HAVE DROPPED BELOW ADVISORY LEVELS. AS THE JET LIFTS N OVER THE NEXT 12 TO 24 HOURS...SUMMIT WINDS ARE EXPECTED TO DIMINISH FURTHER. && .AVIATION... UP TO 3 AM HST...THERE HAS NOT BEEN MUCH REDUCTION IN THE LOW CLOUD COVERAGE ACROSS THE MAIN HAWAIIAN ISLANDS THIS MORNING. THEY ARE MAINLY SITUATED OVER THE ADJACENT WINDWARD WATERS. THEY ARE MAINLY STABLE...HIGH BASED...STRATOCUMULUS CLOUDS WITH TOPS BETWEEN 6 AND 8 KFT. THERE IS A PATCH OF LIGHT SHOWERS OFF HANA AIRPORT BUT THAT IS ABOUT IT ON RADAR. SOME OF THE CLOUDS WILL BURN OFF AFTER SUNRISE BUT THIS PARTIAL CLEARING COULD BE TEMPORARILY. AS A SEA BREEZE FLOW DEVELOPS LATER THIS MORNING...COUPLED WITH DAYTIME HEATING...WILL RESULT IN SOME AFTERNOON CLOUDINESS FAVORING LEEWARD AND INTERIOR AREAS. AN ISOLATED SHOWER OR TWO IS POSSIBLE WITH THESE CLOUDS. THE PREVAILING FLYING CONDITION IS VFR BUT THERE WILL BE ISOLATED MVFR CEILINGS. A COUPLE OF WINDWARD TERMINALS HAVE BEEN REPORTING MVFR CIGS DURING THE EVENING. THE LOW LEVEL WIND FLOW CONTINUES TO VEER NORTHEAST THIS MORNING AS A SURFACE RIDGE RELOCATES JUST TO THE NORTH OF THE ISLANDS. && .MARINE... A LARGE NW SWELL PEAKED YESTERDAY AND IS SLOWLY TRENDING DOWN AT UPSTREAM BUOY 51101...WITH OBSERVATIONS FROM PACIOOS NEAR SHORE BUOYS SUPPORTING A DOWNGRADE OF THE HIGH SURF WARNING TO A HIGH SURF ADVISORY...WHICH IS NOW IN EFFECT FOR EXPOSED N AND W FACING SHORES THROUGH 6 AM FRIDAY. SURF IS EXPECTED TO DIMINISH BELOW ADVISORY LEVELS STATEWIDE ON FRIDAY. MOSTLY SMALL SURF WILL PREVAIL THROUGH THE WEEKEND...WITH A MODERATE NW SWELL ON TUESDAY LIKELY PEAKING BELOW ADVISORY LEVELS. ELSEWHERE...A SMALL S SWELL WILL GRADUALLY DIMINISH TODAY. THE OAHU SURF DISCUSSION WAS UPDATED YESTERDAY AND CONTAINS MORE DETAILS ON THE SURF OUTLOOK. DESPITE LIGHT WINDS...A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR MANY MARINE ZONES THROUGH THIS AFTERNOON AS COMBINED SEAS REMAIN AT OR ABOVE 10 FEET. THEREAFTER...A SCA WILL NOT BE NEEDED UNTIL THIS WEEKEND...WHEN STRENGTHENING TRADE WINDS ARE EXPECTED TO REACH CRITERIA IN THE WINDIEST MARINE ZONES AROUND MAUI AND THE BIG ISLAND. TRADE WINDS ARE THEN EXPECTED TO DIMINISH BELOW SCA SPEEDS ON MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND FOR WEST FACING SHORES OF THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS. && DISCUSSION/MARINE...BIRCHARD AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:22 PM HST | Wind Advisory | HFO | Hawaii | 12 hr |
Nearby
High Surf Warnings in Hawaii, 2016Every high surf warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.